Archive for August 2013

ECMO and the poisoned patient: ready for prime time?

August 30, 2013, 1:44 pm

veno-venous ECMO

veno-venous ECMO

★★★☆☆

Extracorporeal membrane oxygenation in the treatment of poisoned patients. De Lange DW et al. Clin Toxicol 2013 Jun;51:385-393.

Abstract

The authors note that although extracorporeal membrane oxygenation (ECMO) had somewhat fallen out of favor, especially for treatment of adult patients, continued improvements in technology have prompted reconsideration of the modality. This renewed interest was also spurred by the …

Read More »

National Geographic Channel series “Drugs, Inc.”

August 29, 2013, 1:56 pm

The National Geographic Channel is running a series entitled Drugs, Inc, which is examining the worldwide multi-billion dollar drug industry from various angles. I saw a previous show about drugs in Chicago and it wasn’t bad, despite an unrelentingly portentous narration and an over-reliance on interviews with drug dealers in masks. Tonight at 8 pm (Eastern), the episode on …

Read More »

Must-read: Anti-NMDA Receptor Encephalitis

August 28, 2013, 1:35 pm

★★★★½

Anti-N-methyl-D-aspartate receptor (anti-NMDAR) encephalitis: an etiology worth considering in the differential of delirium. Punja M et al. Clin Toxicol 2013 Aug 20 [Epub ahead of print]

Abstract

This important paper is a must-read, especially for toxicologists who have not heard of this under-appreciated neurological disorder. (I was not aware of it until several days ago, when I found out that …

Read More »

NBOMe — it’s not your father’s LSD

August 27, 2013, 12:41 pm

NBOMe

NBOMe

★★★☆☆
NBOMe — a very different kettle of fish . . . Caldicott DGE et al. Med J Aust 2013 Sep 2;199:1

Full Text

This short letter notes that, paradoxically, media coverage of a Sydney teenager who jumped to his death after allegedly taking 25B- or 25I-NBOMe might lead to increased use of those hallucinogenic stimulants, and even more patients …

Read More »

“Crazy Clown” spice, polonium-210 as a poison, deadly sarin attacks in Syria: Weekly Web Review in Toxicology

August 26, 2013, 11:56 pm

Crazy Clown Herbal Incense: Last week, at least 8 people aged 16 to 26 were treated in southern Georgia emergency rooms— some requiring admission to the ICU in critical condition  according to very sketchy news reports — after smoking a form of Spice (synthetic cannabinoid) labelled as “Crazy Clown”. According to one neighbor says he heard “terrifying screams”:…

Read More »

Toddlers on weed: children and medical marijuana edibles

August 23, 2013, 6:35 pm

Marijuana cookie
What with medical cannabis being legalized in more and more states, the variety of edible marijuana products available continues to expand. Users can buy pot-enhanced cookies, brownies, s’mores, ice cream  . . . even lasagna and extra virgin olive oil. Increasing numbers of toddlers are inadvertently ingesting these tasting treats, and showing up in ERs with weird altered mental status. …

Read More »

Lipid rescue therapy can cause lab errors

August 21, 2013, 7:24 pm

★★★☆☆

Caution with interpreting laboratory results after lipid rescue therapy. Punja M et al. Am J Emerg Med 2013 Aug 8 [Epub ahead of print]

No abstract available

This short case report from Emory University and the Georgia Poison Center makes the point that administering lipid rescue therapy (LRT) may affect laboratory results in ways that may be unanticipated. In the …

Read More »

Toxic lipstick, carbon monoxide tragedy, laundry detergent pod death: Weekly Web Review in Toxicology

August 20, 2013, 9:17 pm

Meth Labs and the Pharmaceutical Industry: Jonah Engle’s article in Mother Jones — “Merchants of Meth: How Big Pharma Keeps the Cooks in Business” — is compelling reading. The piece details how some drug companies lobbying firms are fighting efforts to control sale of the  meth precursor pseudoephedrine:

As law enforcement agencies scramble to clean up and

Read More »

Severe organophosphate poisoning: how quickly should atropine be administered?

August 15, 2013, 11:22 pm

atropine0.4-two-156x300★★★☆☆

Comparison of Current Recommended Regimens of Atropinization in Organophophate Poisoning. Connors NJ et al. J Med Toxicol 2013 Jul 31 [Epub ahead of print]

Abstract

There is a growing consensus among toxicologists that previous recommendations for administering atropine in organophosphate (OP) poisoning were inadequate. Giving a fixed dose of atropine at a fixed interval in some cases would not deliver …

Read More »